Local Tree-Width, Excluded Minors, and Approximation Algorithms

The local tree-width of a graph G=(V,E) is the function ltwG :ℕ→ℕ that associates with every r∈ℕ the maximal tree-width of an r-neighborhood in G. Our main grapht heoretic result is a decomposition theorem for graphs with excluded minors, which says that such graphs can be decomposed into trees of graphs of almost bounded local tree-width.

As an application of this theorem, we show that a number of combinatorial optimization problems, suchas Minimum Vertex Cover, Minimum Dominating Set, and Maximum Independent Set have a polynomial time approximation scheme when restricted to a class of graphs with an excluded minor.

This is a preview of subscription content, access via your institution.

Author information



Corresponding author

Correspondence to Martin Grohe.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Grohe, M. Local Tree-Width, Excluded Minors, and Approximation Algorithms. Combinatorica 23, 613–632 (2003). https://doi.org/10.1007/s00493-003-0037-9

Download citation

Mathematics Subject Classification (2000):

  • 05C83
  • 05C85
  • 68W25